Alert archive / New York / Special Marine Warnings in 2005
Special Marine Warning 49, NWS Buffalo, NY
NWS Buffalo, NY issued this special marine warning at Aug 19, 2005, 7:39 PM EDT. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 7:39 PM EDT (23:39 UTC)
- Expired
- Aug 19, 2005, 9:15 PM EDT
- In force
- 96 min
- Issued by
- NWS Buffalo, NY
- Area
- Counties, with a storm outline in the text
The radar
The Buffalo radar (KBUF), 111 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 68 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 832 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WHUS51 KBUF 192341 SMWBUF LOZ043-063-200115- /O.NEW.KBUF.MA.W.0049.050819T2339Z-050820T0115Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE BUFFALO NY 739 PM EDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SPECIAL MARINE WARNING FOR... LAKE ONTARIO FROM HAMLIN BEACH TO SODUS BAY * UNTIL 915 PM EDT * AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS...PRODUCING STRONG WINDS OVER 35 KNOTS...OVER LAKE ONTARIO FROM NEAR HAMLIN BEACH TO 15 MILES NORTH OF ROCHESTER. THE ACTIVITY WAS MOVING EAST AT 35 KTS AND WILL MOVE ALONG THE NEARSHORE WATERS OF MONROE COUNTY THROUGH 830 PM AND WAYNE COUNTY THROUGH 915 PM EDT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR WESTERN NEW YORK. LAT...LON 4364 7800 4338 7798 4332 7697 4367 7718 $$ SFM
2 follow-up statements
000 FZUS71 KBUF 200024 MWSBUF MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 823 PM EDT FRI AUG 19 2005 LOZ043-063-200115- /O.CON.KBUF.MA.W.0049.000000T0000Z-050820T0115Z/ 823 PM EDT FRI AUG 19 2005 ...A SPECIAL MARINE WARNING CONTINUES UNTIL 915 PM EDT FOR LAKE ONTARIO FROM HAMLIN BEACH TO SODUS BAY... AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE THUNDERSTORMS OVER THE LAKE AND NEARSHORE WATERS OFF THE MONROE AND WAYNE COUNTY LAKESHORE. THEY WERE MOVING EAST AT 40 KT. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING FOR WESTERN NEW YORK. LAT...LON 4364 7800 4338 7798 4332 7697 4367 7718 $$ SFM
000 FZUS71 KBUF 200055 MWSBUF MARINE WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 854 PM EDT FRI AUG 19 2005 LOZ043-063-200104- /O.CAN.KBUF.MA.W.0049.000000T0000Z-050820T0115Z/ 854 PM EDT FRI AUG 19 2005 THE SPECIAL MARINE WARNING FOR LAKE ONTARIO FROM HAMLIN BEACH TO SODUS BAY HAS BEEN CANCELLED. THE THUNDERSTORMS THAT PROMPTED THE WARNING HAVE WEAKENED. THEY SHOULD END BY MIDNIGHT. LAT...LON 4364 7800 4338 7798 4332 7697 4367 7718 $$ SFM
What forecasters said that day
The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Aug 19, 4:18 PM EDT, 3 hours 21 minutes earlier.
Area forecast discussion, Aug 19, 4:18 PM EDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BUFFALO NY 418 PM EDT FRI AUG 19 2005 .UPDATE... TORNADO WATCH 735 IN EFFECT FOR WESTERN NEW YORK UNTIL 10 PM EDT. LINE OF SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE NIAGARA PENINSULA SOUTH TO NORTHWEST PENNSYLVANIA. WE EXPECT ADDITIONAL DEVELOPMENT AS SEVERE WEATHER PARAMETERS APPEAR VERY FAVORABLE AHEAD OF APPROACHING UPPER TROUGH. && .SHORT TERM (TONIGHT THROUGH MONDAY)... 18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER LAKE HURON WITH WARM FRONT EXTENDING ACROSS NORTHERN NEW YORK STATE. MOST OF THE AREA NOW IN THE WARM SECTOR WITH THE APPROACH OF STRONG UPPER TROUGH CURRENTLY CROSSING THE LOWER LAKES. LINE OF STRONG TO SEVERE CONVECTION DEVELOPING AHEAD OF UPPER TROUGH OVER SOUTHERN ONTARIO WITH A FEW REPORTS OF TORNADOES. IF CONVECTIVE LINE HOLDS TOGETHER WE WILL SEE THIS ACTIVITY REACH WESTERN NEW YORK BETWEEN 21Z AND 00Z. WILL NEED TO MONITOR UPSTREAM ACTIVITY CLOSELY FOR THE POTENTIAL FOR SEVERE WEATHER. ONCE UPPER TROUGH CROSSES THE AREA EARLY TONIGHT...SHORT WAVE RIDGE MOVES INTO THE AREA FROM THE WEST LATE TONIGHT AND FOR MOST OF SATURDAY. THIS WILL DIMINISH THE THREAT OF CONVECTION UNTIL COLD FRONT ENTERS THE AREA AFTER 21Z SATURDAY AFTERNOON. OPERATIONAL MODELS SUGGESTING FRONT WILL CROSS THE AREA BETWEEN 21Z SATURDAY AFTERNOON AND 06Z SATURDAY NIGHT. WEAK HIGH PRESSURE AND DRIER AIR MOVES IN FOR SUNDAY WITH UPPER TROUGH DROPPING ACROSS THE AREA MONDAY ALLOWING FOR THE LIMITED THREAT OF SHOWER ACTIVITY. && .LONG TERM (TUESDAY THROUGH FRIDAY)... AFTER A SEASONABLY COOL START TO THE WEEK...TEMPERATURES WILL SLOWLY MODERATE. IN FACT...MERCURY READINGS WILL RETURN TO ABOVE NORMAL LEVELS BY FRIDAY AND PERSIST THROUGH AT LEAST THE FIRST HALF OF NEXT WEEKEND. THE DETAILS... A DEEP CLOSED LOW OVER QUEBEC TUESDAY WILL GRADUALLY FILL AND DRIFT EAST TO THE CANADIAN BY WEDNESDAY WHILE STRONG RIDGING OVER THE NORTHERN PLAINS WILL MOVE TO THE GREAT LAKES REGION AND FLATTEN. THE ASSOCIATED SFC HIGH PRESSURE SYSTEM WILL MOVE FROM LAKE MICHIGAN TO LAKE ERIE IN THE PROCESS WHILE H8 TEMPS WILL WARM FROM THE UPPER SINGLE DIGITS TO AROUND +10C. WHILE THE AIRMASS WILL BE QUITE DRY...A STRONG ENOUGH LAKE DELTA T WILL BE IN PLACE (NEARLY 20 DEG C) TO PRODUCE SOME LAKE EFFECT CLOUDINESS ON TUESDAY. OTHERWISE FAIR AND COOL WEATHER IS ANTICIPATED. THE RIDGE WILL ESSENTIALLY RETROGRADE BACK ACROSS THE PLAINS FOR THURSDAY AND FRIDAY...BUT SFC HIGH PRESSURE REMAINING IN PLACE OVER THE EASTERN SEABOARD WILL KEEP THE REGION DRY. A SOUTHWEST FLOW WILL DEVELOP DURING THIS PERIOD AND HELP TO RAISE H8 TEMPS BACK INTO THE MID TEENS BY SATURDAY. THIS WILL PROMOTE NEAR TO ABOVE NORMAL TEMPS FOR FRIDAY AND SATURDAY...WHILE THE OPPORTUNITY FOR ANY PCPN WILL REMAIN QUITE LOW. && .AVIATION... VFR CONDITIONS WILL BE IN PLACE FOR THE MAJORITY OF WESTERN AND NORTH CENTRAL NEW YORK THIS EVENING...BUT A LINE OF CONVECTION IS EXPECTED TO CROSS THE REGION THROUGH ABOUT 02Z. MVFR-IFR CONDITIONS ARE ANTICIPATED IN THE VICINITY OF THIS LINE AS STRONG THUNDERSTORMS ARE POSSIBLE...ESPECIALLY WEST OF ROC. IN THE WAKE OF THE CONVECTION...MVFR CIGS AND VSBYS ARE EXPECTED DURING THE OVERNIGHT HOURS. CONDITIONS WILL IMPROVE TO VFR AFTER ABOUT 14Z ON SATURDAY. && .BUFFALO WATCHES/WARNINGS/ADVISORIES... .NY...NONE. .MARINE...NONE. UPDATE...TMA SHORT TERM...TMA AVIATION/LONG TERM...RSH
Hazardous weather outlook, Aug 19, 9:41 AM EDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 941 AM EDT FRI AUG 19 2005 LEZ020-040-041-LOZ042-043-062-063-NYZ001>003-010>013-019>021-085- 200850- ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-LIVINGSTON-MONROE-NIAGARA- NORTHERN ERIE-ORLEANS-SOUTHERN ERIE-WYOMING- 941 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN... A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES IS EXPECTED TO BRING MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF LOZ044-045-064-065-NYZ004>008-014-200850- JEFFERSON-LEWIS-NORTHERN CAYUGA-ONTARIO-OSWEGO-WAYNE- 941 AM EDT FRI AUG 19 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE... SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES IS EXPECTED TO BRING MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND INTO SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.WEATHER.GOV/BUF TMA
In the hours before
Local storm report, Aug 19, 7:33 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
733 PM EDT FRI AUG 19 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 S PANAMA 42.06N 79.49W
08/19/2005 CHAUTAUQUA NY AMATEUR RADIO
SEVERAL POWER LINES DOWN AND BARN ROOF OFF.
&&
SMCLAUGHThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 5:10 PM EDT | Special Marine Warning | BUF | 95 min | |
| Aug 19, 5:21 PM EDT | Special Marine Warning | BUF | 54 min | |
| Aug 19, 5:58 PM EDT | Special Marine Warning | BUF | 47 min | |
| Aug 19, 6:17 PM EDT | Special Marine Warning | BUF | 88 min | |
| Aug 19, 7:06 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 54 min |
Nearby
Special Marine Warnings in New York, 2005Every special marine warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.